Virginia, 2001

Flash Flood in Virginia, July 9, 2001

July 9, 2001 · NWS RNK · 1 event in 1 county or zone

Heavy thunderstorm rains during the early morning of the 9th caused significant flash flooding. Several roads were closed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy thunderstorm rains during the early morning of the 9th caused significant flash flooding. Several roads were closed. 83 homes and 5 businesses received major damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 8:30 PM EST, 4 hours earlier.

Area forecast discussion, Jul 8, 8:30 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
930 PM EDT SUN JUL 8 2001

WILL EXPAND FLASH FLOOD WATCH TO ENCOMPASS THE NORTHWEST NORTH
CAROLINA MTNS.  RADAR/IFLOWS INDICATE THAT PARTS OF THESE COUNTIES
RECEIVED 1-2 INCHES OF RAIN THIS EVENING.  AS FOR THE 3-5 INCHES
THAT FELL NEAR BLUEFIELD...THE GROUND CANNOT TAKE ANY MORE.  THE
BLUESTONE RIVER IS REPORTED TO BE AT ITS HIGHEST IN THE LAST 20
YEARS...EXCEEDING THE 100 YR FLOOD PLAIN IN BLUEFIELD VIRGINIA.
750 HOMES WERE DAMAGED WITHIN THE CITY LIMITS OF BLUEFIELD...SEVERAL
FAMILIES RESCUED FROM THEIR ROOF TOPS VIA BOAT EARLIER TODAY.

THE NEXT TSTM COMPLEX IS JUST UPSTREAM OF THE FCST AREA.  NOT OVERLY
CONFIDENT THAT IT WILL REACH OUR WRN CWA PER THIS AREA BEING WORKED
OVER BY PREVIOUS COMPLEX...BUT...CANNOT IGNORE CURRENT RADAR TRENDS
WHICH SHOW THIS FEATURE BARRELING TOWARD SE KY...WRN VA...AND ERN
TN.  ANTICIPATED ARRIVAL IS BETWEEN MIDNIGHT AND 4AM...WITH THE
GREATEST POPS OVER OUR NC MTNS.

FCSTID = 11
.RNK...
NC...FLASH FLOOD WATCH OVERNIGHT NCZ001-002-018.
VA...FLASH FLOOD WATCH OVERNIGHT VAZ007-009-010-012-015.
WV...FLASH FLOOD WATCH OVERNIGHT WVZ042.

In the hours before

Special weather statement, Jul 8, 7:00 PM EST, 5 hours 30 minutes before
NCZ018-090200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT SUN JUL 8 2001

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR WATAUGA COUNTY
NORTH CAROLINA UNTIL 10:00 PM HAS BEEN CANCELLED.  OTHER THAN SOME
LIGHT RAIN...NO SIGNIFICANT WEATHER IS ANTICIPATED THROUGH 10:00 PM.

MORE THUNDERSTORMS ARE EXPECTED TO MOVE BACK INTO THE NORTH CAROLINA
MOUNTAINS BETWEEN MIDNIGHT AND 4:00 AM. THERE IS A SLIGHT RISK THAT
SOME OF THESE LATE NIGHT STORMS MAY BE SEVERE...CONTAINING STRONG
WIND GUSTS.  VERY HEAVY RAIN IS ALSO LIKELY.

11
Local storm report, Jul 8, 10:01 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    BLUEFIELD                 VA   FLOODING
07/08/01   TAZEWELL                       750 STRUCTURES DAMAGED.
                                          THERE WERE SEVERAL MUD
                                          SLIDES AND WALL BLOWOUTS.
                                          1 BRIDGE WAS CLOSED.
                                          SIGNIFICANT ROAD DAMAGE.
                                          SVRL ROOF TOP RESCUES BY
                                          BOAT...BTWN 1045 AND 3PM.

The radar

The Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 05:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tazewell

When
July 9, 12:30 AM EST to 2:00 AM EST
Where
Tazewell County, Richlands
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258173.